Medindia

X

Sedatives Prescribed For Depression Raise Suicide Risk In Elderly

by VR Sreeraman on  June 6, 2009 at 12:24 PM Senior Health News   - G J E 4
Sleeping tablets and sedatives prescribed to beat depression and sleep problems could increase the risk of suicide four-fold among older patients, say researchers.
 Sedatives Prescribed For Depression Raise Suicide Risk In Elderly
Sedatives Prescribed For Depression Raise Suicide Risk In Elderly
Advertisement

Researchers writing in the open access journal BMC Geriatrics have shown that, even after adjusting for the presence of psychiatric conditions, sedatives and hypnotics were both associated with an increased risk of suicide.

Advertisement
To reach the conclusion, Anders Carlsten and Margda Waern from Gothenburg University carried out a case control study to determine whether specific types of psychoactive drugs were associated with suicide risk in later life.

According to Carlsten, "Sedative treatment was associated with an almost fourteen-fold increase of suicide risk in the crude analyses and remained an independent risk factor for suicide even after adjustment for the presence of mental disorders. Having a current prescription for a hypnotic was associated with a four-fold increase in suicide risk in the adjusted model".

The researchers speculate that the drugs may raise suicide risk by triggering aggressive or impulsive behavior, or by providing the means for people to take an overdose.

They also point out the possibility that these drugs may merely be markers for some other factor related to suicide risk, such as somatic illness, functional disability, alcohol use disorder, interpersonal problems, lack of social network or sleep disturbance.

Carlsten said, "Persons with these problems might be more likely to seek health care and perhaps more likely to receive prescriptions for psychotropic drugs. However, given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual".

Source: ANI
SRM
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All